The DEATH DEALING combination of diazepam and opioids

An elderly man on diazepam had persistent cough and was given a cough syrup. On taking the cough syrup at night with his usual medications, he slept and didn’t wake up the next morning. Could his drugs have killed him? Yes! Very well. The elder man took his usual medications (diazepam inclusive) with cough syrup (likely containing codeine); that was a very bad combination.

That was a hypothetical scenario presenting what could happen if someone on prolong use of diazepam unknowingly combines it with codeine or other opioids.

Opioid analgesics or painkillers include codeine, tramadol, morphine and pentazocine (used in sickle cell). Codeine is commonly seen in many cough products (syrups), and in various patent medicine stores and pharmacies. So, you may not get a direct prescription of codeine, but may ingest it indirectly in some other drug mixtures. This class of drugs, opioids, though very effective as analgesic in different pain levels can cause a measure of respiratory depression, when taken improperly.

Respiratory-Depression-Inducing-Drugs.png

On the other hand, Benzodiazepines, such as diazepam, are prescribed for the treatment of neurological and/or psychological conditions, including anxiety, insomnia, and seizure disorders. Very often, pregnant women and the elderly are given this prescription medicine.

However, taking opioids and benzodiazepines can lead to potential serious health outcomes since both classes of drugs depress the central nervous system. It is thus vital to have your medications (or that of your loved ones) reviewed by a qualified pharmacist/physician before making an addition to your (or their) usual list of drugs. Other risks of combining opiods and benzodiazepines, as warned by the FDA, include extreme sleepiness, respiratory depression, coma and death.

Take home: No drug should be taken ‘anyhow’, no matter how common (cough syrup, for example). Always confirm how it will affect you, especially if you are on some other drugs (or will take some other drugs with it).

NB: Some individuals undergoing medication-assisted therapy treatment (MAT) to treat opioid addiction and dependence use benzodiazepines and opioids together as part of MAT. This delicate combination is, however, often properly monitored by a qualified health personnel. Available evidence are still being examined, though, for benefit/risk considerations.

 

You may also like:

ALARM: Tetracycline and children, the SPELL you should know

PROTECT YOURSELF: What You Should Know About Insecticide Sprays

The danger of taking antiMALARIALs, VITAMIN C and Blood tonics together

The bad combination of Tetracyclines and Milk

Lepastin (orlistat) and your health – what you should know

3 thoughts on “The DEATH DEALING combination of diazepam and opioids

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s